How to Treat Anaphylaxis.
You do need to act quickly if anaphylaxis starts!
If you notice any or all of the following symptoms: tingling and swelling of the lips, eyes and face, itching/rash, tightening of the throat, difficulty in breathing, get them to use their auto-injector or assist them to administer it.
Call 999 or 112 for an ambulance immediately, stating ‘anaphylaxis’.
It has been recorded that one in five fatal food-allergic reactions do happen at school. It is possible that schools can now purchase emergency auto-injector treatment for anaphylaxis. This is a backup auto-injector for any child in their care who has already been prescribed these devices for anaphylaxis.
Although it is not compulsory, many schools indicate that they have welcomed this change as part of their duty of care to children at risk of anaphylaxis.
Acute allergic reactions can be life threatening. It is crucially important you recognise the problem and know what to do quickly to save a child’s life.
Avoid any known allergens. For mild allergic reactions, an antihistamine tablet or syrup can be effective but takes at least 15 minutes to work.
If you are concerned that the reaction could be systemic (all over) and life threatening, it is imperative that the use of an adrenaline auto-injector be immediate. It is far better to give adrenaline and not to have needed it, than to give it too late.
Adrenaline acts very quickly to constrict blood vessels, relax smooth muscles in the lungs to improve breathing, stimulate the heartbeat and help to stop swelling around the face and lips.
You should administer the injector, or help the sufferer to administer it themselves, as quickly as possible. Then call for an ambulance stating clearly that the person is having an acute anaphylactic reaction.
Adrenaline should rapidly treat the most dangerous symptoms of anaphylaxis, including throat swelling, difficulty breathing, and low blood pressure.
However they are likely to need additional medication in hospital to control the reaction.
Adrenaline is metabolised very quickly – it is very important you call an ambulance as soon as an auto-injector has been given as its effects can wear off within about 15 minutes.
Another injector can be given 5-15 minutes after the first if necessary.
Phone for an ambulance.
Using emergency adrenaline auto-injectors in schools
Guidance for schools on creating a policy around the use of emergency auto-injectors (AAI)
First Aid Training North East Ltd is a fully regulated First Aid Training provider; our trainers are highly experienced professionals who will tailor the training to your needs.
We run a variety of courses covering adult and child First Aid in a school setting: Paediatric First Aid covering the full Ofsted syllabus, the Fully Regulated Emergency First Aid at Work (EFAW) tailored to Schools and a short 4 hour Emergency First Aid for Schools course covering CPR, choking, asthma, head injuries, minor and major bleeds, fitting and other common medical emergencies in a school setting.
We are happy to arrange bespoke courses for you on many topics and cover specific illnesses such as diabetes, asthma, seizures and acute allergic reaction.
Our website contains a wide range of free resources including posters on adrenalin auto-injector, which are available on request.
Please call, text or email our team and let us know how we can help.
Tel / text: 07378 306077
First Aid Training North East Ltd provides this information for guidance. It is not in any way a substitute for medical advice. First Aid Training North East Ltd is not responsible or liable for any diagnosis made, or actions taken based on this information. It is strongly advised that you attend a practical First Aid course to understand what to do in a medical emergency.